Prescribing Advice for GPs

An NHS Prescribing Advisers' Blog

MHRA Dianette Update

The Medicines and Healthcare products Regulatory Agency has issued an update on the use of Dianette®. The MHRA are currently reviewing the description of psychiatric reactions in the product information.

Dianette is a hormonal medication that is licensed for the treatment of severe acne that fails to respond to antibiotics and moderately severe hirsutism. Dianette also acts as a contraceptive but should not be used for this purpose alone or as a contraceptive in patients with mild acne.

Venous thromboembolism occurs more often in patients treated with dianette than those treated with low-dose combined oral contraceptives. Depression is also a known side effect of dianette.

Action: Clinicians should only prescribe dianette within the product license, review regularly and withdraw treatment upon resolution of symptoms. Repeat courses can be given if symptoms return.

Share 'MHRA Dianette Update' on Email Share 'MHRA Dianette Update' on Delicious Share 'MHRA Dianette Update' on Digg Share 'MHRA Dianette Update' on Facebook Share 'MHRA Dianette Update' on Google+ Share 'MHRA Dianette Update' on reddit Share 'MHRA Dianette Update' on StumbleUpon Share 'MHRA Dianette Update' on Twitter

atomic-wealth

10 Comments to “MHRA Dianette Update”

  1. How tragic that yet another young woman has died following a blood clot caused by the drug Dianette - Charlotte Foster's GP did not respond to her complaint about pain. Charlotte Grace Foster was suffering from back pain, chest pain, difficulty breathing, and shortness of breath, when she attended an appointment on 4th January 2016. The inquest result was in August 2016. In the inquest it was stated "notes made by her GP, Dr Sunil Simon, showed Miss Foster had presented with lower back pain, which he believed was "muscular in origin". She was told to "get a massage" or have a spa day – but Mr Ellery the Coroner ruled "he did not make any other note of the symptoms Charlotte had mentioned". Mr Ellery concluded that Miss Foster died from a hypoxic brain injury caused by a pulmonary embolism as a result of taking Dianette.

    http://www.shropshirestar.com/news/health/2016/08/09/pill-death-death-of-newport-woman-charlotte-foster-to-be-reported-to-general-medical-council/

    Can we please have an answer from the MHRA as to whey they do not send a Dear Doctor letter to all GPs about the combined risks associated with Dianette, blood clots, leading to strokes, thrombosis and death. The ADR of depression that has led to over prescribing of antidepressants and even suicide. How many more young women will die due to doctors being unaware of the risks?

    Comment by Millie Kieve — September 11, 2016 #
    Reply

  2. Please ask doctors and tell them to inform their patients that following the ban on Dianette / Diane 35 in France, the European Medicines Agency is asking for submission from patients and HCPs asking if the warning about the risk of DVT is sufficient. Are doctors aware there is up to 6 times more risk and are they aware this drug is NOT licensed as a contraceptive due to added risks. Please submit evidence to ema.europa.eu asap. Too many women have died and too many are being prescribed antidepressants for depression that lifts when they stop taking Dianette. We have 150 emails and instigated the MHRA review of Dianette. Some girls have attempted suicide and know they are well again once they stop this drug. Many are on it far too long and not warned of the DVT risk according to email we receive. Some have been prescribed for over 10 years.

    There is more information about psychiatric adverse drug reactions to everyday medicines and anaesthetics on the APRIL (Adverse Psychiatric Reactions Information Link) web site april.org.uk

    Comment by Millie Kieve — March 8, 2013 #
    Reply

    1. @Millie,

      The European Medicines Agency review is here. They are currently accepting stakeholder data submissions.

      Comment by Matthew Robinson — March 8, 2013 #
      Reply

    2. Allow me to quote directly from the most recent MHRA update:

      "The risk of VTE with co-cyprindiol is rare and similar to that associated with the hormonal contraceptive pills. The available observational data have limitations, but taken together their findings provide sufficient evidence that co-cyprindiol has a 1.5–2 times statistically significant increase in VTE risk (deep vein thrombosis, DVT, or pulmonary embolism, PE) compared with levonorgestrel-containing pills. Although more limited, the available evidence also suggests that the VTE risk with Dianette is likely to be similar to that with contraceptives that contain desogestrel, gestodene, or drospirenone."

      Bearing this in mind, I seriously question why some people are so frightened to prescribe Dianette but 100% happy to prescribe drospirenone-containing COC's like Yasmin? I completely agree that the risk HAS to be carefully explained to the patient, and the other risk factors and warning signs need to be regularly evaluated by the physician. I don't see the need for such a discrepancy against Dianette, given that the risk of VTE is basically similar to most other third-generation pills? Most physicians are aware that second-generation ones are the safest, but unfortunately, some women simply do not respond well to them.

      I have had to repeatedly have my dermatologist contact my GP about this as the GP refuses to prescribe Dianette, despite the fact that my acne recurred both on Yasmin and Microgynon, got much worse on all the other pills I've tried, and it recurred after TWO courses of Isotretinoin. The side-effects of Isotretinoin are potentially very serious. There's no strong evidence that longer-term use of Dianette increases VTE risk, the risk is due to increased age.

      Unfortunately, yes, some young women who are otherwise healthy will develop VTEs on Dianette, just like they will with other COCs. And that must be prevented where possible. But for people like me with severe acne that doesn't respond to anything else (benzoyl peroxide does not control it btw, I have topical isotrexin for flare-ups but it's not to be used regularly), the risk-benefit ratio REMAINS POSITIVE and repeat courses are just common sense if the problems reoccur after stopping Dianette.

      /endrant.

      Comment by Sarah Witkowski — July 14, 2013 #
      Reply

      1. @Sarah,

        I agree with your sentiments entirely, the risk benefit for co-cyprindiol does indeed remain positive and I made a post recently about the MHRA review. If the risk benefit was not positive then the product license would be withdrawn.

        Unfortunately, what many people (and that includes consultants in hospitals) fail to understand is that as soon as your GP takes over prescribing of a medication started by a hospital they become responsible for all of the associated consequences. Some GPs are not happy to do this for certain medicines. Clearly you would not want your GP to prescribe chemotherapy for cancer but you would want them to prescribe blood pressure medication. Co-cyprindiol falls into the grey area in the middle where some GPs are happy to take prescribing responsibility while others are not. In the cases where GPs are unwilling to continue prescribing then they hospital should accept that decision and continue it if they feel that is what's best.

        Comment by Matthew Robinson — July 14, 2013 #
        Reply

  3. I was prescribed Dianette for acne and remained on it for a number of years without any problems until the product licence was changed and my doctors took me off it. 6 years on I am now suffering with acne and excess hair and my GP will not re-prescribe Dianette as they say the risk it too high. I found no problems with Dianette and am in low risk group for developing any complication. I think the change in product licencing has scared some doctors off prescibing this extremely effective medication.

    Comment by Anon — July 5, 2010 #
    Reply

  4. There are other treatment options such as topical benzoyl peroxide and oral and topical antibiotics.

    If Dianette isn't helping after 8 months then there are no benefits to the treatment and the risks are still present. No benefit and all risk is not a good clinical option.

    Comment by Matthew Robinson — September 28, 2008 #
    Reply

  5. My daughter, (age mid 20s) has severe acne on jawline which has been unresponsive to Dianette after 8 months treatment. Is it worth persevering and what other treatment options are there? She had courses of Roaccutane as a teenager and does not want to repeat.

    Comment by N Watts — September 28, 2008 #
    Reply

  6. 16 year old daughter prescribed Dianette for acne 5 months ago. Increased risk of thrombosis compared to other hormone treatments for acne not mentioned at GP consultation. Daughter has had an acute DVT.
    Suspected cause of the DVT is dianette

    Comment by LA MacKinnon — March 6, 2008 #
    Reply

    1. I do hope that your daughter is recovering well.

      Comment by Matthew Robinson — March 10, 2008 #
      Reply

Leave a Comment

(required)

(required)


Prescribing Advice for GPs is powered by WordPress.
Subscribe for Free to our RSS or Atom Feeds for New Entries.
Akismet has protected Prescribing Advice for GPs from 789,657 spam comments.

atomic-wealth
fond-illness
summer